Meds Masking Symptoms?

Steroids may help a cat gain weight in the short term but may mask underlying causes for his illness.

By J. Veronika Kiklevich, DVM | Posted: Mon Apr 18 00:00:00 PDT 2005

Printer Friendly
Q. My 14½-year-old male cat has been suffering from weight loss and excessive thirst for a while; I took him to the vet and she felt that the blood tests showed probable hyperthyroidism, and he was put on Diazole. After being on this medication for two months his weight declined slightly and the vet recommended an ultrasound, which was performed. The results of the ultrasound were sort of mixed; it showed that his kidneys, liver and GI tract were inflamed and she did not recommend at his age putting him through a biopsy to get an exact determination of what was causing the weight loss. She gave me two other options one was to give him various medications for each of the organs and continue the Tapazole; the second was to deal with the inflammation alone with Prednisone.

I decided that I would prefer to deal with the inflammation, also hoping to stop his vomiting, which he does at least once a day. He has been on both medications for less than a week and seems to tolerate them both. Did I make the right decision? What is the downside to continued use of Prednisone? Do you think that his weight will stabilize? Can I expect him to live for a few more years in decent health?
 

A. It is difficult to answer any of your questions without knowing why your kitty is sick. Because it appears that multiple organs in your kitty are involved, many different problems may be causing him to be ill. Fortunately, prednisone does not seem to have as many side effects in cats as it does in dogs and humans. Still, it may be making him feel better only in the short term (side effects do include an increase in appetite) and the true nature of his underlying disorder may be masked. Whether his weight stabilizes or how long he lives is impossible to predict. Should his clinical symptoms continue to progress, I would urge you to pursue a more definitive diagnosis.

Printer Friendly

 Give us your opinion on
Meds Masking Symptoms?

Submit a Comment   Join Club
Earn 1,000 points! What's this?
Reader Comments

Janet    Bethlehem, PA

8/6/2012 6:18:40 AM

thanks for the info

janet    bethlehem, PA

3/2/2008 8:53:47 AM

Ive had to give steriods to my cats before and they were very helpful.

Allyson    South Elgin, IL

1/20/2008 4:38:51 PM

Recently our 13 year old male cat had the same symptoms. Per the vet the biopsy was costly and could be dangerous for him at his age as well so he recommended the prednisone and several other meds because they thought he had a bowel inflammation. For a few weeks he seemed to be feeling better, eating more, throwing up less or not at all, playing, and he even gained a little more weight. Only a month and a half after the initial issue, he stopped eating entirely and would not get up or groom himself, was unable to climb the stairs, etc even though we continued him on the meds. We sometimes even had to bring him the vet twice a week to rehydrate him, and get new meds. During one vet visit they said he had severe anemia and showed us that his gums and tongue were white and his white blood cell count was low. In the end the vets thought that it must be cancer, but we never knew for sure, and that the most humane thing we could do for him was to euthanize him. Having just been through this horrible experience, I would suggest the biopsy so at least you know for sure what is going on with your little guy. Good luck! I hope your story has a happier ending than mine.

View Current Comments


Top Products

ADS BY GOOGLE